The number of overdoses that have happened already this week has caused the region’s health authority to take notice.
Island Health issued an overdose advisory for Nanaimo and Parksville on Monday afternoon due to an increase in overdoses in the past 24 hours.
The advisory urges anyone who sees someone overdosing to call 911, provide rescue breathing and to administer naloxone. Island Health recommends that drug users get high with at least one other person and “try a little” before taking a “regular hit.” Another strategy for those using drugs with multiple people is to stagger consumption so that not all users are high at the same time, allowing someone to provide medical assistance in the event of an overdose.
Island Health ins’t disclosing the specific number of overdoses related to this advisory, due to privacy reasons.
“Our medical health officer was alerted to overdoses in the Nanaimo and Parksville region in recent days which were higher than normal trends and caused concern,” the statement noted. “Based on this, and consultation with partners, the determination to send out the advisory was made.”